Want to take quizzes and track your credits?
A man in his 60s presented to the clinic with a several-day history of nontender, nonitchy purpuric rash on his scalp. The patient denied using any over-the-counter or prescription topicals at the affected sites before the onset of the eruption except for petroleum jelly. His medical history was significant for chronic lymphocytic leukemia (CLL) and allergic contact dermatitis. The patient reported being started on ibrutinib and allopurinol therapy 6 weeks prior to the rash onset for treatment of CLL. Physical examination revealed multiple purpuric, nonblanchable macules and patches on the frontal, vertex, temporal, and parietal scalp (Figure, A). A punch biopsy specimen from the scalp was obtained for histopathologic analysis (Figure, B).
Please finish quiz first before checking answer.
Read the answer below and download your certificate.
Read the discussion below and retake the quiz.
C. Ibrutinib-induced toxic effects
Ibrutinib is a selective Bruton tyrosine kinase inhibitor used for treatment of several lymphoproliferative disorders, including CLL, mantle cell lymphoma, marginal zone lymphoma, and Waldenström macroglobulinemia. Skin eruptions represent a frequent adverse effect of the medication and are seen in up to 47% of patients who take it.1
A retrospective cohort study by Iberri et al2 reported 2 main types of skin eruptions associated with ibrutinib use: an asymptomatic, nonpalpable, petechial rash, and a palpable, purpuric eruption resembling leukocytoclastic vasculitis (LCV). The nonpalpable eruption had late rash onset (80 days after initiation of the drug on average) and mild associated symptoms. The palpable eruption was associated with earlier rash onset (15 days after initiation of the drug on average) and worse severity, requiring temporary interruption of ibrutinib therapy in some of the patients. All the patients who required temporary interruption of therapy were able to resume ibrutinib.2 Histopathology of the eruptions revealed perivascular and interstitial inflammation and erythrocyte extravasation with no evidence of LCV.
Sign in to take quiz and track your certificates
JN Learning™ is the home for CME and MOC from the JAMA Network. Search by specialty or US state and earn AMA PRA Category 1 CME Credit™ from articles, audio, Clinical Challenges and more. Learn more about CME/MOC
CME Disclosure Statement: Unless noted, all individuals in control of content reported no relevant financial relationships. If applicable, all relevant financial relationships have been mitigated.
Corresponding Author: Evgeniya Teterina Mohammed, MD, Kaplan-Amonette Department of Dermatology, University of Tennessee Health Science Center, 930 Madison Ave, Ste 840, Memphis, TN 38163 (email@example.com).
Published Online: February 18, 2021. doi:10.1001/jamaoncol.2020.6773
Conflict of Interest Disclosures: None reported.
Additional Contributions: We thank the patient for granting permission to publish this information.
You currently have no searches saved.
You currently have no courses saved.